What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 11:09 PM CST, 37 minutes earlier.
Area forecast discussion, Jul 1, 11:09 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1209 AM CDT Mon Jul 2 2018
.SHORT TERM...(This evening through Monday)
Issued at 410 PM CDT Sun Jul 1 2018
A broad area of rain over the northeast Minnesota with showers and
a few thunderstorms over northwest Wisconsin will continue moving
northeast this evening as the associated shortwave and surface low
over northern Wisconsin sweeps northeast across the area. Once
this area of showers and storms moves northeast out of the region
a weak ridge will build into the area for a few hours. Another
shortwave will move in from the west to generate some showers and
isolated storms overnight mainly along and north of the Iron
Range. There's just not enough moisture with dewpoint values in
the upper 50s, nor is the wave potent enough to produce much more
than that. With the clearing of the clouds I would normally expect
a drop off of temperatures overnight, but the shortwave should
keep winds up enough and produce enough cloud cover for
temperatures to fall into the mid 50s to near 60 overnight. Monday
will be quiet during the day, weak riding builds into the area
during the day, but a developing storm system out on the high
plains will turn winds to the south and produce return flow and a
warm front pushing into the area by afternoon. In fact, elevated
showers and storms may develop as early as late afternoon in our
far west. This should also produce warmer temperatures with highs
in the upper 70s to lower 80s.
.LONG TERM...(Monday night through Sunday)
Issued at 410 PM CDT Sun Jul 1 2018
Summary: Warm, humid, and stormy weather is forecast through the
middle of the week, but sunnier weather will return late this week.
Thunderstorms threaten Fourth of July evening festivities.
The Northland will be going into Monday evening with a broad mid-
level ridge axis over the region and an east-west warm front just to
the south. This front will extend far off to the west into the High
Plains where there will be developing surface low pressure. The
front will lift north into the Northland Monday night. Elevated-
based thunderstorms are likely overnight due to the forcing of the
elevated front, the 30 knot low-level jet, and passing shortwaves in
the west-southwest flow aloft. The threat of severe weather should
be somewhat limited though because of a lack of instability and deep-
layer wind shear. While the low-level jet speed looks relatively
strong, the flow farther aloft is not particularly strong, with 500
hpa winds of only about 40 to 50 knots. Therefore, effective wind
shear will likely be fairly limited. MUCAPE will likely be about 500
to 1250 J/kg. The best opportunity for severe weather is likely in
central MN Monday evening where the mid/upper level winds and
instability may be strong enough to support isolated supercells
capable of hail. Otherwise, the rest of the night should feature the
occasional, brief stronger storms capable of small hail. It appears
some shortwaves lift into northern MN by Tuesday morning, with
models suggesting more widespread rain and embedded thunder across
northern MN Tuesday morning.
The surface warm front will lift to northern MN by Tuesday evening,
and low pressure will be in the Dakotas. It will be a muggy day
across the Northland with highs in the lower to middle 80s, and dew
point temperatures in the middle to upper 60s. Passing shortwaves
will likely develop thunderstorms in the unstable air near and north
of the warm front in the late afternoon through evening, including
areas of central and north-central MN, where there should be at
least 1000 to 2000 J/kg of MUCAPE, 25 to 35 knots of 0 to 6 km wind
shear, and a 25 to 30 knot low-level jet. This environment could
support some supercells and and organized storms in the afternoon
and evening, but primarily just to the west of the Northland. The
models suggest the convection's outflow could spread east into the
Northland overnight and trigger storms across the Northland, however
the severe weather threat will likely drop off overnight due to
weakening winds aloft.
The warm front may redevelop or remain over northern MN Wednesday,
and the day should develop into another muggy day. A cold front
stretching from an increasingly occluded, deep low in Saskatchewan
will accelerate into the Northland from the north and west during
the evening and overnight, along with passing shortwaves. Expect
this forcing to trigger more thunderstorms, and this may be the
Northland's next best opportunity for severe weather. There may be
even more robust instability, with the GFS indicating up to several
thousand J/kg of MUCAPE, a 25 knot low-level jet, and 0 to 6 km wind
shear increasing to 30 to 40 knots near and behind the cold front.
This environment may favor initial discrete thunderstorms, but with
the outflow reinforcing the cold front and triggering linear type
storms. This means the threat may from large hail (as well as heavy
rain because of precipitable water near 2 inches) transitioning to
the threat of strong winds and small hail. These storms could affect
Fourth of July festivities, especially in northern and central
Minnesota. The storms might not reach northwest WI until around or
after midnight.
High pressure will build into the Northland Thursday into Friday.
The GFS and European have the Northland dry on Thursday, but the
Canadian stalls the Wednesday night front and has redevelopment of
storms Thursday afternoon and evening affecting areas from central
MN to northwest WI. Friday looks sunny and more seasonably warm.
Saturday should remain fairly sunny, but it will be warmer and more
humid because of southerly winds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1209 AM CDT Mon Jul 2 2018
A weak frontal boundary will move through the Northland overnight,
generating some scattered thunderstorms across the region. The
best chance of thunderstorms will be across the northern third of
Minnesota, generally north of KDLH and KBRD. The storms will then
move out of the region well before daybreak. VFR conditions are
expected throughout the period, but the thunderstorms could
briefly reduce conditions to IFR/MVFR for a brief time. Monday
will largely be on the dry side, but some showers and a few storms
will move back into the region during the evening Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 82 63 82 / 20 20 50 20
INL 58 81 60 81 / 60 10 30 60
BRD 59 84 66 85 / 20 40 50 30
HYR 56 84 66 87 / 10 10 20 10
ASX 56 84 64 86 / 20 20 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...LE
LONG TERM...Grochocinski
AVIATION...DAP
Hazardous weather outlook, Jul 1, 8:10 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
910 PM CDT Sun Jul 1 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
910 PM CDT Sun Jul 1 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Spotty thunderstorms are possible across northeast Minnesota
overnight. The best chance of storms will be across north central
Minnesota, but coverage will still be limited. Gusty winds and
perhaps some small hail will be possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be periodic chances of thunderstorms across northeast
Minnesota and northwest Wisconsin Monday through Wednesday night.
Some storms could be strong to severe. The next best chance of
severe weather appears to be Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation is not anticipated tonight.
LSZ121-140>148-030215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
910 PM CDT Sun Jul 1 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible over western Lake Superior through
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be periodic chances of thunderstorms across western
Lake Superior Monday through Wednesday night. Some storms could be
strong. The next best chance of severe weather appears to be
Wednesday afternoon and evening.
DAP
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 1, 10:45 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1145 PM CDT SUN JUL 1 2018
MNZ025-020530-
North Cass-
1145 PM CDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 1145 PM CDT, a strong thunderstorm was over Lake George, or 18
miles south of Bemidji, moving east at 35 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of northwestern North
Cass County, including the following locations: Wilkinson, Portage
Lake and Schley.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4735 9467 4739 9428 4712 9426 4713 9467
4732 9466 4732 9467
TIME...MOT...LOC 0445Z 265DEG 31KT 4723 9498
DAPLocal storm report, Jul 1, 10:49 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1149 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HEAVY RAIN 1 S TWO HARBORS 47.02N 91.68W
07/01/2018 M1.60 INCH LAKE MN PUBLIC
&&
KCSpecial weather statement, Jul 1, 11:05 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
1205 AM CDT MON JUL 2 2018
MNZ011-020530-
North St. Louis-
1205 AM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
COUNTY...
At 1205 AM CDT, strong thunderstorms were along a line extending from
18 miles north of Rainy Lake, to near Gheen, and moving east at 40
mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Orr, Ash Lake, Crane Lake, Pelican Lake, Cusson, Rainy Lake,
Voyageurs National Park, Kabetogama Lake, Buyck, Black Duck Lake,
Sand Point Lake, Loon Lake, Echo Lake, Lac la Croix, and Trout Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4861 9295 4854 9273 4854 9264 4850 9263
4850 9270 4846 9271 4844 9266 4845 9251
4841 9245 4835 9247 4822 9237 4825 9227
4829 9230 4834 9229 4836 9226 4836 9217
4799 9215 4799 9295 4862 9301 4862 9295
TIME...MOT...LOC 0505Z 270DEG 35KT 4884 9289 4801 9284
DAPSpecial weather statement, Jul 1, 11:30 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
1230 AM CDT MON JUL 2 2018
MNZ025-026-020600-
North Cass-South Itasca-
1230 AM CDT MON JUL 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHERN CASS COUNTIES...
At 1229 AM CDT, an area of strong thunderstorms was near Federal Dam,
or 18 miles northeast of Walker, moving east at 35 mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Bena, Federal Dam, Boy River, Ball Club, Leech Lake, Lake
Winnibigoshish, Cass Lake, Wilkinson, Boy Lake, Ball Club Lake,
Portage Lake, Mud Lake, Goose Lake, Schley, Six Mile Lake, Tobique,
and Sugar Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4738 9467 4744 9385 4709 9383 4713 9467
TIME...MOT...LOC 0529Z 268DEG 29KT 4728 9431
DAP
Special weather statement, Jul 1, 11:31 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
1231 AM CDT MON JUL 2 2018
MNZ011-019-020600-
Central St. Louis-North St. Louis-
1231 AM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. LOUIS
COUNTY...
At 1231 AM CDT, strong thunderstorms were along a line extending from
26 miles northeast of Rainy Lake, to near Lake Vermilion, and moving
east at 35 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Ely, Lake Vermilion, Tower, Crane Lake, Burntside Lake, Buyck,
Robinson, White Iron Lake, Voyageurs National Park, Soudan, Cummings
Lake, High Lake, Vermillion Lake Reservation, Trout Lake, Lac la
Croix, Soudan Underground Mine State Park, Lake Agnes, Crooked Lake,
Sand Point Lake, and Loon Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4841 9245 4835 9247 4822 9237 4825 9227
4832 9231 4835 9228 4834 9221 4836 9215
4836 9206 4832 9200 4827 9201 4825 9195
4823 9196 4824 9189 4821 9186 4821 9181
4777 9180 4783 9261 4844 9262 4845 9251
TIME...MOT...LOC 0531Z 269DEG 32KT 4881 9252 4791 9251
DAPSpecial weather statement, Jul 1, 11:44 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1244 AM CDT MON JUL 2 2018
MNZ018-019-020615-
Central St. Louis-North Itasca-
1244 AM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ITASCA AND
CENTRAL ST. LOUIS COUNTIES...
At 1244 AM CDT, strong thunderstorms were along a line extending from
Cook, to 10 miles north of Taconite, and moving east at 45 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Hibbing, Virginia, Chisholm, Mountain Iron, Buhl, Cook, Tower, Perch
Lake, Angora, Kinney, Stony Brook, Buck Lake, Shermans Corner, Side
Lake, Balsam Lake, Big Rice Lake, Bear Head Lake, Vermillion Lake
Reservation, West Two Rivers Reservoir, and Wahlsten.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4747 9364 4786 9290 4786 9276 4779 9198
4743 9277 4744 9307 4746 9307
TIME...MOT...LOC 0544Z 263DEG 39KT 4785 9268 4748 9341
DAP